Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 233, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2003, 3:13 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 3:13 PM MDT (21:13 UTC)
- Expired
- Jul 20, 2003, 4:00 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3043 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
773 WUUS53 KLBF 202113 SVRLBF NEC101-135-202200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 313 PM MDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA * UNTIL 400 PM MDT * AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 9 MILES SOUTH OF PAXTON...OR ABOUT 20 MILES SOUTHEAST OF OGALLALA...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 10 MILES EAST OF MADRID AROUND 335 PM MDT 3 MILES EAST OF ELSIE AROUND 340 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4126 10156 4074 10157 4075 10130 4126 10131 $$ BUTTLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:52 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 20, 1:52 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 252 PM CDT SUN JUL 20 2003 ...FORECAST CHALLENGES ARE PRECIP CHANCES IN THE NEAR TERM...THEN TEMPERATURES THROUGH MIDWEEK...THEN PRECIP CHANCES LATE THURSDAY AND FRIDAY... H5 ANALYSIS THIS AM INDICATIVE OF TROFING ACROSS THE ERN QUARTER OF THE CONUS WITH A RIDGE EXTENDING ACROSS THE WRN HALF OF THE CONUS. 5960 GPM HIGH ANCHORED ACROSS UT WITH A COUPLE OF WEAK WAVES ROTATING AROUND THIS FEATURE THIS MORNING...FIRST OVER NERN COLORADO...AND THE SECOND FARTHER WEST OVER NWRN WY. AT THE SFC...PER 88D DATA AND SFC OBS...FRONTAL BOUNDARY EXTENDS FROM AIA EWD TO MULLEN...EXTENDING NEWD TO NEAR BASSETT. CONVECTION HAS FIRED ALONG THIS BOUNDARY ATTM AND SHOWED SOME INITIAL AMBITION...BUT HAS WEAKENED A TAD IN THE PAST SEVERAL MINUTES. .SHORT TERM...MAIN CONCERN TONIGHT WILL BE PRECIP CHANCES AND SVR POTENTIAL. WB ZEROES AND FREEZING HTS ARE PRETTY HIGH TONIGHT SO HAIL THREAT SHOULD BE FAIRLY MARGINAL. IN FAR NERN ZONES HOWEVER...WB ZEROES ARE LOW ENOUGH TO SUPPORT LARGE HAIL...AND WITH 0-6 SHR APPROACHING 50KTS...BEST SVR THREAT THERE (NERN 4 COUNTIES). AFTER TONIGHT...FOCUS SHIFTS TO MONDAY NIGHT...AS A STRONG WAVE RIDES NWRLY FLOW ALOFT...SOUTH OUT OF ERN MT INTO THE DAKOTAS. GOOD ERLY UPSLOPE DEVELOPING ON THE BACK SIDE OF THE EXITING FRONT...WILL ALLOW DECENT LL MOISTURE TO POOL ACROSS THE FA MONDAY AFTN. ADDTL DYNAMICS NOTED VIA H3 JET STREAK WHICH ARRIVES LATE AFTN/EVE. AT THIS POINT...AM THINKING SVR THREAT WILL BE MORE PRONOUNCED THAN TONIGHT WITH 0-6 SHEAR NEARLY DOUBLE. DOWNBURST POTENTIAL BETTER TOMORROW NIGHT AS MID LVL WIND FIELD NOTABLY STRONGER. AFTER MONDAY...FOCUS OF FCST SHIFTS TO TEMPS AS A DECENT COOL DOWN IN THE CARDS FOR TUESDAY. H85 TEMPS BY TUESDAY DIP INTO THE LWR TEENS INTO THE NERN ZONES. THIS IS MARKEDLY COOLER THAN YSTRDYS RUNS. WILL TREND THESE DOWN ACCORDINGLY BUT KEEP THE ERN ZONES IN THE LWR 80S. FARTHER WEST...UPPR 80S/LWR 90S WILL SUFFICE. UPPR HIGH BEGINS TO BUILDS EAST INTO THE CENTRAL ROCKIES ON WEDS. WITH H5 HTS RISING A TAD...HIGH TEMPS WILL BEGIN TO REBOUND SOME...ESPECIALLY IN THE EAST. .EXTENDED...THURSDAY THROUGH SUNDAY...EXTENDED PDS NOT AS DEFINITE TODAY AS YESTERDAY. GFS INDICATING A SLOWER AMPLIFICATION OF THE SW HIGH INTO THE WEEKEND. PREFRONTAL TROF PASSAGE ON THURSDAY...FOLLOWED BY CDFNT FRIDAY INTO SATURDAY POPS RETAINED ON FRIDAY AND SATURDAY...HOWEVER I WILL PLAN ON INITIATING THESE A LITTLE EARLIER ON THURSDAY GIVEN DECENT SURFACE FOCUS...LOWER AMPLITUDE OF WRN RIDGE...AND ADEQUATE LL MOISTURE. FRONT WILL CLEAR FA EARLY ON SUNDAY. WITH THIS IN MIND...SUN AFTN/NIGHT TIME FRAME LOOKS DRY FOR NOW WITH TEMPS JUST UNDER CLIMO. FOR TEMPS ON THURSDAY THROUGH SATURDAY...GFS...ECMWF...AND CANADIAN SOLNS ALL ADVERTISING A WEAKER HIGH...SO A COMBINATION OF H85 TEMPS AND GUIDANCE WILL BE UTILIZED. .LBF...NONE. CLB
Hazardous weather outlook, Jul 20, 11:17 AM MDT, 3 hours 56 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1145 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY OVER NORTH CENTRAL NEBRASKA...EAST OF A LINE FROM VALENTINE TO MULLEN TO NORTH PLATTE. A COOL FRONT WILL SAG SOUTH ACROSS THE OUTLOOK AREA TODAY. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THIS FRONT THIS AFTERNOON AND TONIGHT. THE ATMOSPHERE OVER NORTH CENTRAL NEBRASKA REMAINS HIGHLY UNSTABLE AND RIPE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP OVER THE NEBRASKA PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA THIS AFTERNOON AND TONIGHT...WEST OF A LINE FROM GORDON TO NORTH PLATTE. SOME OF THESE STORMS MAY REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MOST OF THE OUTLOOK AREA...WEST OF A LINE FROM AINSWORTH TO BURWELL. WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL STRENGTHEN ON MONDAY AS LOW PRESSURE FROM WESTERN KANSAS INTO THE NEBRASKA PANHANDLE DRAWS MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA. ANY THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND WEDNESDAY THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY THURSDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A SURFACE FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE OF THUNDERSTORMS. A CONTINUED CHANCE FOR THUNDERSTORMS WILL EXIST FOR FRIDAY AND SATURDAY AS A SURFACE FRONT REMAINS NEARLY STATIONARY WITH MOIST AND UNSTABLE AIR RESIDING OVER THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT AS WELL AS MONDAY AFTERNOON AND EVENING. POWER
In the hours before
Local storm report, Jul 20, 2:42 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0342 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM 12 S RINGGOLD NE 0.88 IN HAIL
07/20/03 LINCOLN
MBLocal storm report, Jul 20, 2:42 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0342 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM 12 S RINGGOLD NE 0.88 IN HAIL
07/20/03 MCPHERSON
MBLocal storm report, Jul 20, 2:45 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0345 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM NORTH PLATTE NE 1.50 IN HAIL
07/20/03 LINCOLN
MBLocal storm report, Jul 20, 2:51 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0351 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM NORTH PLATTE NE 1.75 IN HAIL
07/20/03 LINCOLN
MBLocal storm report, Jul 20, 2:53 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0353 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM NORTH PLATTE NE 2.50 IN HAIL
07/20/03 LINCOLN
MBLocal storm report, Jul 20, 2:59 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0359 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 1 S NORTH PLATTE NE 2.50 IN HAIL
07/20/03 LINCOLN
MBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:02 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 43 min |
| Jul 19, 6:40 PM MDT | Severe Thunderstorm Warning | LBF | Hooker | 35 min |
| Jul 19, 7:36 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 54 min |
| Jul 19, 8:31 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 29 min |
| Jul 19, 8:36 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 54 min |
| Jul 19, 9:41 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 64 min |
| Jul 20, 1:57 PM MDT | Severe Thunderstorm Warning | LBF | Logan | 33 min |
| Jul 20, 2:27 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 63 min |
| Jul 20, 2:29 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 31 min |
| Jul 20, 2:38 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 37 min |
| Jul 20, 2:40 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 65 min |
| Jul 20, 3:31 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.